5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis

Jun Miyoshi, Katsuyoshi Matsuoka, Atsushi Yoshida, Makoto Naganuma, Tadakazu Hisamatsu, Tomoharu Yajima, Nagamu Inoue, Susumu Okamoto, Yasushi Iwao, Haruhiko Ogata, Fumiaki Ueno, Toshifumi Hibi, Takanori Kanai

Research output: Contribution to journalArticle

Abstract

Ulcerative colitis (UC) is one of the major clinical phenotypes of inflammatory bowel diseases. Although 5-aminosalicylic acid (5-ASA) is widely used for UC and its efficacy and safety have been demonstrated, a few patients paradoxically develop a severe exacerbation of colitis by 5-ASA administration. It is crucial to know clinical features including endoscopic findings in this condition for making a correct diagnosis and a prompt decision to withdraw the medication. Here, we report case series with UC exacerbated by 5-ASA. Medical records of 8 UC patients experiencing an exacerbation of colitis after induction of 5-ASA that was improved by the withdrawal of 5-ASA but also re-aggravated by dose increase or re-administration of 5-ASA were reviewed. The patients were newly diagnosed with UC, started 5-ASA and developed an exacerbation in approximately 2 to 3 weeks. They did not appear to have systemic allergic reactions. Seven of the 8 patients had a high fever. Three of 5 patients who undertook total colonoscopy showed right-side-dominant colitis. These findings suggest clinical characteristics in this condition. Further assessment of clinical and endoscopic features in more cases is necessary for establishing diagnostic criteria and understanding underlying mechanisms in those cases where 5-ASA aggravates the colitis.

Original languageEnglish
Pages (from-to)635-640
Number of pages6
JournalIntestinal Research
Volume16
Issue number4
DOIs
Publication statusPublished - 2018 Oct 1

Fingerprint

Mesalamine
Colitis
Ulcerative Colitis
Colonoscopy
Inflammatory Bowel Diseases
Medical Records
Hypersensitivity
Fever
Phenotype
Safety

Keywords

  • 5-Aminosalicylic acid
  • Clinical features
  • Colitis
  • Endoscopic findings
  • Exacerbation
  • Ulcerative

ASJC Scopus subject areas

  • Gastroenterology

Cite this

5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis. / Miyoshi, Jun; Matsuoka, Katsuyoshi; Yoshida, Atsushi; Naganuma, Makoto; Hisamatsu, Tadakazu; Yajima, Tomoharu; Inoue, Nagamu; Okamoto, Susumu; Iwao, Yasushi; Ogata, Haruhiko; Ueno, Fumiaki; Hibi, Toshifumi; Kanai, Takanori.

In: Intestinal Research, Vol. 16, No. 4, 01.10.2018, p. 635-640.

Research output: Contribution to journalArticle

Miyoshi, J, Matsuoka, K, Yoshida, A, Naganuma, M, Hisamatsu, T, Yajima, T, Inoue, N, Okamoto, S, Iwao, Y, Ogata, H, Ueno, F, Hibi, T & Kanai, T 2018, '5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis', Intestinal Research, vol. 16, no. 4, pp. 635-640. https://doi.org/10.5217/ir.2018.00015
Miyoshi, Jun ; Matsuoka, Katsuyoshi ; Yoshida, Atsushi ; Naganuma, Makoto ; Hisamatsu, Tadakazu ; Yajima, Tomoharu ; Inoue, Nagamu ; Okamoto, Susumu ; Iwao, Yasushi ; Ogata, Haruhiko ; Ueno, Fumiaki ; Hibi, Toshifumi ; Kanai, Takanori. / 5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis. In: Intestinal Research. 2018 ; Vol. 16, No. 4. pp. 635-640.
@article{986d82b8eea240118fe81f540a034d7e,
title = "5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis",
abstract = "Ulcerative colitis (UC) is one of the major clinical phenotypes of inflammatory bowel diseases. Although 5-aminosalicylic acid (5-ASA) is widely used for UC and its efficacy and safety have been demonstrated, a few patients paradoxically develop a severe exacerbation of colitis by 5-ASA administration. It is crucial to know clinical features including endoscopic findings in this condition for making a correct diagnosis and a prompt decision to withdraw the medication. Here, we report case series with UC exacerbated by 5-ASA. Medical records of 8 UC patients experiencing an exacerbation of colitis after induction of 5-ASA that was improved by the withdrawal of 5-ASA but also re-aggravated by dose increase or re-administration of 5-ASA were reviewed. The patients were newly diagnosed with UC, started 5-ASA and developed an exacerbation in approximately 2 to 3 weeks. They did not appear to have systemic allergic reactions. Seven of the 8 patients had a high fever. Three of 5 patients who undertook total colonoscopy showed right-side-dominant colitis. These findings suggest clinical characteristics in this condition. Further assessment of clinical and endoscopic features in more cases is necessary for establishing diagnostic criteria and understanding underlying mechanisms in those cases where 5-ASA aggravates the colitis.",
keywords = "5-Aminosalicylic acid, Clinical features, Colitis, Endoscopic findings, Exacerbation, Ulcerative",
author = "Jun Miyoshi and Katsuyoshi Matsuoka and Atsushi Yoshida and Makoto Naganuma and Tadakazu Hisamatsu and Tomoharu Yajima and Nagamu Inoue and Susumu Okamoto and Yasushi Iwao and Haruhiko Ogata and Fumiaki Ueno and Toshifumi Hibi and Takanori Kanai",
year = "2018",
month = "10",
day = "1",
doi = "10.5217/ir.2018.00015",
language = "English",
volume = "16",
pages = "635--640",
journal = "Intestinal Research",
issn = "1598-9100",
publisher = "Korean Association for the Study of Intestinal Diseases",
number = "4",

}

TY - JOUR

T1 - 5-Aminosalicylic acid aggravates colitis mimicking exacerbation of ulcerative colitis

AU - Miyoshi, Jun

AU - Matsuoka, Katsuyoshi

AU - Yoshida, Atsushi

AU - Naganuma, Makoto

AU - Hisamatsu, Tadakazu

AU - Yajima, Tomoharu

AU - Inoue, Nagamu

AU - Okamoto, Susumu

AU - Iwao, Yasushi

AU - Ogata, Haruhiko

AU - Ueno, Fumiaki

AU - Hibi, Toshifumi

AU - Kanai, Takanori

PY - 2018/10/1

Y1 - 2018/10/1

N2 - Ulcerative colitis (UC) is one of the major clinical phenotypes of inflammatory bowel diseases. Although 5-aminosalicylic acid (5-ASA) is widely used for UC and its efficacy and safety have been demonstrated, a few patients paradoxically develop a severe exacerbation of colitis by 5-ASA administration. It is crucial to know clinical features including endoscopic findings in this condition for making a correct diagnosis and a prompt decision to withdraw the medication. Here, we report case series with UC exacerbated by 5-ASA. Medical records of 8 UC patients experiencing an exacerbation of colitis after induction of 5-ASA that was improved by the withdrawal of 5-ASA but also re-aggravated by dose increase or re-administration of 5-ASA were reviewed. The patients were newly diagnosed with UC, started 5-ASA and developed an exacerbation in approximately 2 to 3 weeks. They did not appear to have systemic allergic reactions. Seven of the 8 patients had a high fever. Three of 5 patients who undertook total colonoscopy showed right-side-dominant colitis. These findings suggest clinical characteristics in this condition. Further assessment of clinical and endoscopic features in more cases is necessary for establishing diagnostic criteria and understanding underlying mechanisms in those cases where 5-ASA aggravates the colitis.

AB - Ulcerative colitis (UC) is one of the major clinical phenotypes of inflammatory bowel diseases. Although 5-aminosalicylic acid (5-ASA) is widely used for UC and its efficacy and safety have been demonstrated, a few patients paradoxically develop a severe exacerbation of colitis by 5-ASA administration. It is crucial to know clinical features including endoscopic findings in this condition for making a correct diagnosis and a prompt decision to withdraw the medication. Here, we report case series with UC exacerbated by 5-ASA. Medical records of 8 UC patients experiencing an exacerbation of colitis after induction of 5-ASA that was improved by the withdrawal of 5-ASA but also re-aggravated by dose increase or re-administration of 5-ASA were reviewed. The patients were newly diagnosed with UC, started 5-ASA and developed an exacerbation in approximately 2 to 3 weeks. They did not appear to have systemic allergic reactions. Seven of the 8 patients had a high fever. Three of 5 patients who undertook total colonoscopy showed right-side-dominant colitis. These findings suggest clinical characteristics in this condition. Further assessment of clinical and endoscopic features in more cases is necessary for establishing diagnostic criteria and understanding underlying mechanisms in those cases where 5-ASA aggravates the colitis.

KW - 5-Aminosalicylic acid

KW - Clinical features

KW - Colitis

KW - Endoscopic findings

KW - Exacerbation

KW - Ulcerative

UR - http://www.scopus.com/inward/record.url?scp=85056521583&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85056521583&partnerID=8YFLogxK

U2 - 10.5217/ir.2018.00015

DO - 10.5217/ir.2018.00015

M3 - Article

VL - 16

SP - 635

EP - 640

JO - Intestinal Research

JF - Intestinal Research

SN - 1598-9100

IS - 4

ER -